Acute liver failure and hemolytic anemia induced by quetiapine and aripiprazole overdose in a patient with schizophrenia and metastatic breast cancer: a unique case report

Read full text
Authors: Hua Zhong, Shu Zhou
Cited by: 1
References: 25

Abstract

This case report describes a rare situation in which a patient with schizophrenia and metastatic breast cancer experienced acute liver failure and hemolytic anemia caused by an overdose of quetiapine and aripiprazole. On the day of admission, the patient received lipid emulsion infusion, continuous renal replacement therapy (CRRT), and blood perfusion. After these treatments, the patient's consciousness improved from mild coma to full awareness. However, 48 hours after admission, the patient developed hemolytic anemia and acute liver failure. Following supportive treatments like plasma exchange, bilirubin adsorption, washed red blood cell transfusion, and low-dose dexamethasone for inflammation, the patient recovered and was discharged. This is the first reported case of hemolytic anemia and acute liver failure caused by mixed toxicity of quetiapine and aripiprazole in an adult patient. We analyze the characteristics of this case to enhance awareness of toxicity from atypical antipsychotics like quetiapine and aripiprazole, and to heighten vigilance regarding the potential risks of combined medication in patients with underlying liver disease, thereby improving the success rate of treatment.

Fields of Study & Subjects

Schizophrenia research and treatment Drug-Induced Hepatotoxicity and Protection Tryptophan and brain disorders

Publication details

Journal / source
Frontiers in Psychiatry
Publisher
Frontiers Media SA
Volume
17
Pages
1782761–1782761
Publication date
13 April 2026
Language
EN